Chief coroner issues public safety warning following overdose deaths in Regina

The Saskatchewan Legislature. -- Herald file photo.

Saskatchewan’s chief coroner has taken the unusual step of issuing a public safety warning after two deaths and 67 non-fatal drug overdoses in Regina this year due to illicit street drug use.

Chief Coroner Clive Weighill issued the warning on Friday, just three days after the Regina Police Service issued an advisory of their own.

“We’re concerned that it’s a bad bunch of drugs that’s in there right now, and we want to warn the people of Regina and probably the surrounding area,” he told reporters during an interview in Regina.

“Be careful about what you’re buying.”

Toxicology tests from the provincial lab showed the two individuals had highly lethal amounts of fentanyl, methamphetamine and a new drug called Etizolam in their systems. It’s difficult to say whether Regina is the only community affected. Weighill said they’ll need more data before they can say for sure.

“We know people are going to buy illicit drugs,” he said. “There’s no use hiding our heads in the sand about that, but I think it’s fair that people should be warned. We know that this is in the community right now and that all precautions should be taken when you’re buying any illegal drug.”

Etizolam is the biggest concern for health officials. It’s a sedative found in British Columbia and Alberta, but rarely in Saskatchewan. Weighill said its presence is so rare Health Canada hasn’t even recognized it yet, but that will likely end in the near future.

“That’s what’s worrisome now,” he said. “Now we’ve seen Methamphetamine, we’ve seen fentanyl and now we’ve seen this drug. It’s shown its head in Alberta before, but we’ve not seen much of it in Regina.”

Weighill said illicit drugs are often haphazardly mixed together, meaning it can be difficult for users to know exactly what quantities of what drugs they’re getting.

He added that most drug users aren’t checking the quality of the drugs they’re purchasing, which increases the danger.

Weighill admitted that issuing a public safety warning was an unusual gesture for a coroner. However, he said the public safety concerns were significant and needed to be addressed.

“I think the police and the coroner services and other health individuals have been saying that it’s only a matter of time before we start to see more of these opiates in Saskatchewan than we have,” he said.

“It’s been in Alberta. It’s been in British Columbia. It’s going to jump Saskatchewan fairly well, and then when into Ontario. Sooner or later we knew these drugs were going to find their way into Saskatchewan markets, so we have to be talking about it.”

Weighill added that the Good Samaritan Act is an important part of fighting drug overdoses. The act provides some legal protection for individuals who experience or witness an overdose and call 911. Under the act, callers can be protected from multiple charges, such as possession of a controlled substance.

Health care professionals in Prince Albert say there isn’t enough data to know if the problem has spread north, however there are some causes for concern.

Parkland Ambulance Care Ltd. spokesperson Lyle Karasiuk said they’re seeing an unusually high number of drug overdoses in Prince Albert, but it’s difficult to know exactly why.

“Those who habitually use street drugs, they know what they can take, they know how much they can take, they know where they’re buying it from (and) they trust their source. That’s the typical response,” he said.

“But, when something goes awry or something’s been mixed wrong—if in fact we’ve had the same stuff that Regina experienced in our city—that’s when we start to see a big spike, and we have seen more overdose calls in the two to three weeks out on the street. Is it related to that? I cannot tell you whatsoever. I cannot confirm that, but we are seeing more overdose calls.”

“The sad part about street drugs is they mix them different ways,” he added. “This is what they’ve told us: if you buy from one dealer, and you trust that dealer all the time, sometimes that dealer has, ‘a bad batch’ because they mix it with different stuff and it comes from all over this great, wide country, so they never know what they’re (ingesting).”

Karasiuk urged anyone concerned about friends or family members overdosing on illicit drugs to visit Access Place or a local pharmacy for a naloxone kit. Naloxone is an antidote to narcotics that keeps patients breathing during an overdose. The kits come with instructions teaching residents how to use them.

-Advertisement-